[Skip to Content]
Find care at Nemours Children's HealthDoctorsLocations

Vaccines & Antibiotics: A Safe Combo?

  • Listen
      mp3

I've heard that children who are taking antibiotics for an illnesslike an ear infectionshould not get a vaccine at the same time. Is this true?
Ishani

Not usually. For most kids, taking antibiotics for a mild illness (like an ear infection) shouldn't keep them from getting their vaccinations on schedule. Antibiotics do not affect the ingredients in vaccines or cause a bad reaction in a child who has just been vaccinated.

Kids taking antibiotics for a moderate or severe illness should not get vaccinated until they recover from the illness — but this applies to all children who are sick, not just those taking antibiotics. That's because it can be hard to figure out whether symptoms like a fever following a vaccination are a side effect of the vaccine or due to the illness itself. As soon as a child is feeling better, even if they're on antibiotics, they can and should get the vaccine.

If you're concerned about your child's health and the safety of getting vaccinated, talk to your doctor or the person giving the vaccine.

Date reviewed: February 2022